St. John's Wort Drug Interactions
St. John's wort can potentially interact with several medications. These negative interactions can increase the risk of potentially life-threatening problems, such as serotonin syndrome. This condition consists of a group of dangerous symptoms, including hallucinations, fever, muscle spasms, and diarrhea. Medicines that may lead to St. John's wort drug interactions include antidepressants, lithium, and certain migraine medications.
An Overview of St. John's Wort Drug Interactions
Even though St. John's wort (Hypericum perforatum) is a natural product, it can potentially interact with medications or other herbal supplements. St. John's wort may cause significant interactions with many medications -- too many to list.
Most St. John's wort drug interactions fall into two categories: interactions that decrease the effectiveness of other drugs and interactions that increase the risk of serotonin syndrome.
St. John's Wort Interactions: Decreased Effectiveness of Other Drugs
Many medications are metabolized (broken down) by enzymes in the liver. There are several different types of liver enzymes. Research suggests that St. John's wort can increase the activity of some of these enzymes. This means that St. John's wort is likely to decrease the level of many other medications, possibly decreasing the blood levels of these medications and making them less effective.
St. John's wort may also decrease the absorption of some medications from the digestive tract, further decreasing their effectiveness.
If you take any medication, check with your healthcare provider before taking St. John's wort. This is especially important for certain drugs, such as heart medications or birth control pills, as decreased effectiveness could lead to serious consequences.